Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2019, 5:35 PM CDT for Lyon County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2019, 5:35 PM CDT (22:35 UTC)
- Expired
- Jun 4, 2019, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:57 PM CDT | HAIL 0.88 | Cottonwood, MN | DELAYED REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KFSD 042235
SVRFSD
MNC083-042300-
/O.NEW.KFSD.SV.W.0005.190604T2235Z-190604T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
535 PM CDT Tue Jun 4 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in southwestern Minnesota...
* Until 600 PM CDT.
* At 535 PM CDT, a severe thunderstorm was located over Hanley Falls,
or 16 miles northeast of Marshall, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cottonwood around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9560 4451 9560 4463 9575
4463 9560
TIME...MOT...LOC 2235Z 324DEG 13KT 4466 9564
HAIL...1.50IN
WIND...60MPH
$$
SG2 follow-up statements
961
WWUS53 KFSD 042250
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
550 PM CDT Tue Jun 4 2019
MNC083-042300-
/O.CON.KFSD.SV.W.0005.000000T0000Z-190604T2300Z/
Lyon MN-
550 PM CDT Tue Jun 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN LYON COUNTY...
At 550 PM CDT, a severe thunderstorm was located near Cottonwood, or
12 miles north of Marshall, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cottonwood around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9560 4451 9560 4463 9575
4463 9560
TIME...MOT...LOC 2250Z 296DEG 24KT 4463 9574
HAIL...1.25IN
WIND...60MPH
$$
SG405
WWUS53 KFSD 042257
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
557 PM CDT Tue Jun 4 2019
MNC083-042306-
/O.EXP.KFSD.SV.W.0005.000000T0000Z-190604T2300Z/
Lyon MN-
557 PM CDT Tue Jun 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4455 9561 4454 9560 4451 9560 4463 9575
4463 9560
TIME...MOT...LOC 2256Z 324DEG 13KT 4461 9572
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:49 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 4, 2:49 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 249 PM CDT Tue Jun 4 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 248 PM CDT Tue Jun 4 2019 A weak upper level wave will work east through the area late this afternoon and evening. This will bring a weak cool front into the area through the evening. While isolated thunderstorms will be possible during this time convection will be fighting a dry layer and capping. The better chances will be closer to highway 14 and into southwest MN which will be on the edge of the cap and dry layer. Also in central SD south towards Chamberlain. Overall severe weather threat pretty low with weak deep layer shear, running less than 20 knots, and CAPE values likely about 1500-2000 J/kg. The CAPE is fairly skinny as well so the threat for big hail pretty low. With a fairly significant dry layer below about 700 mb and downdraft CAPE running about 1200 J/kg to 1500 j/kg the main threat would likely be wind gusts around 65 mph. The threat will quickly decrease after sunset as we lose the affects of heating as well as the upper level energy shifts east. Wednesday should prove to be an exceptional day with decreasing humidity and lots of sunshine. North winds will average 5 to 15 mph and highs should be in the upper 70s to mid 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 248 PM CDT Tue Jun 4 2019 Wednesday night will see clear skies with a ridge of high pressure slowly moving through. Those two conditions will lead towards cool Thursday morning low temperatures, mostly in the mid 50s. Upper level ridging will build into the area Thursday and Friday and keep warm conditions in place. Highs should mainly be in the 80s. Because of the upper level ridge and no surface boundaries nearby dry weather is expected both days. Mid level lapse rates will also be on the lower side during this time but just a bit more unstable near the Missouri River. Still unlikely to get any convection but that would likely be the area with a bit better chance. By Friday these lapse rates increase in western and central SD as an upper level jet lifts north into Canada across the Rockies. This should once again not be enough to get any storms going but a bit better chance Friday versus Thursday. However, with low level flow from the southeast and tapping the more stable air to the east the chances will remain low. By the weekend this deepening upper level low pressure across central Canada will begin to push the upper level ridge east. This will bring cooler conditions and an increased chance for rain and thunderstorms. On Saturday there will likely be a skinny corridor of instability through central SD into northeast SD depending upon the timing of the system. This instability will be just ahead of a cool front which will work through the area Saturday night into Sunday morning. The threat for rain and thunderstorms should come to an end during the day Sunday. Right now severe weather is pretty unlikely but an isolated severe storm would be possible on Saturday evening if capping is not an issue. Monday into Tuesday broad troughing will spread across the northern plains and bring cooler conditions. Highs will likely back off into the upper 60s to mid 70s during this time with only small chances for showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Jun 4 2019 Isolated thunderstorms will be possible late this afternoon into the evening. The better chances will be close to highway 14 then into southwest MN. Outside of any thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jun 4, 3:28 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 328 AM CDT Tue Jun 4 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-051100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 328 AM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is a marginal chance of isolated strong to severe thunderstorms late this afternoon into the evening, with wind gusts to 60 mph and hail to the size of quarters. Lightning and brief heavy rain will be the main threats with a majority of storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.